Kentucky, 2018Damaging Winds in Kentucky, May 30 to 31, 2018
May 30 to 31, 2018 · NWS RLX · 2 events in 2 counties and zones
As subtropical storm Alberto moved into the Mississippi Valley, strong thunderstorms formed in the outer bands of the storm over the middle Ohio River Valley on the 30th. As the remnants moved towards the Great Lakes, additional showers and storms moved through on the 31st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As subtropical storm Alberto moved into the Mississippi Valley, strong thunderstorms formed in the outer bands of the storm over the middle Ohio River Valley on the 30th. As the remnants moved towards the Great Lakes, additional showers and storms moved through on the 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 30, 2:24 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, May 30, 2:24 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Charleston WV
324 PM EDT Wed May 30 2018
.SYNOPSIS...
Showers and thunderstorms continue through the rest of the
week, as remnants from Alberto push off to the east and an
upper level system affects the region.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 205 PM Wednesday...
Moisture from the remains of Alberto will continue to provide
chances for showers and thunderstorms into Thursday. The deeper
tropical moisture will be pulling off to the east on Thursday,
allowing for smaller chances of thunderstorms Thursday afternoon
in the western counties.
Based on the performance of MOS guidance last night, will go
toward the lower side of guidance for lows tonight.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 315 PM Wednesday...
As the deeper tropical moisture pulls east, we look upstream for
the next wx maker. This will arrive Thursday night courtesy of a
s/w trof with possibly an associating decaying convective
complex. A subsequent frontal passage is slated for Friday night
with shower/storms along and ahead of the boundary Friday
afternoon. This upper level system looks to close off along the
mid atlantic coast this weekend, providing for cooler air and
diurnally driven showers/thundershowers across the mountains.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 315 PM Wednesday...
The upper level low lingers along the mid atlantic coast Sunday
before another upper level impulse dives Southeast toward the
area, evolving into an amplified mean trof across the
northeastern CONUS. The end result: Spring finally arrives to
the area, after having a nasty beginning to the season, followed
by a jump into summer.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM Wednesday...
Moisture from a tropical system will allow for restrictions in
scattered showers and thunderstorms. While these will be more
numerous and intense during the afternoon and evening hours,
some are possible at other times as well. A southeast wind flow
will also create MVFR clouds at times on the eastern slopes of
the mountains.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: High, except medium with timing of showers
and thunderstorms.
ALTERNATE SCENARIOS: Timing of showers and thunderstorms could
vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 05/25/18
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H H H H L
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY H H H H H H H H H H H M
CKB CONSISTENCY H H H H H H H H H H H M
AFTER 18Z THURSDAY...
IFR possible in thunderstorms Thursday afternoon.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RPY/30
NEAR TERM...RPY
SHORT TERM...30
LONG TERM...30
AVIATION...RPY
Hazardous weather outlook, May 30, 2:25 AM EST, 13 hours before
Hazardous Weather Outlook
National Weather Service Charleston WV
325 AM EDT Wed May 30 2018
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-310730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
325 AM EDT Wed May 30 2018
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
Showers and thunderstorms with heavy downpours expected Wednesday
afternoon into Thursday. Localized flash flooding will be possible
across the region.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Showers and thunderstorms with heavy downpours expected through the
end of the week. A flash flood watch may be needed at a later time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Kistner
In the hours before
Special weather statement, May 30, 3:11 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
411 PM EDT WED MAY 30 2018
KYZ101>103-OHZ087-302045-
Boyd-Greenup-Carter-Lawrence-
411 PM EDT WED MAY 30 2018
...A STRONG THUNDERSTORM WILL AFFECT BOYD...SOUTHEASTERN GREENUP...
EAST CENTRAL CARTER AND SOUTHWESTERN LAWRENCE COUNTIES...
At 410 PM EDT, a strong thunderstorm was located over Rush, or near
Cannonsburg, moving north at 35 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include... Ashland, Ironton, Coal Grove, Lake
Vesuvius, Cannonsburg, Kenova, Catlettsburg, Princess, Coalton,
Naples, Rush, Flatwoods, South Point, Russell, Raceland,
Worthington, Wurtland, Bellefonte, Aid and Westwood.
This includes Interstate 64 in Kentucky between mile markers 177 and
191.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3858 8280 3860 8274 3865 8277 3868 8276
3868 8273 3861 8244 3841 8257 3842 8260
3839 8260 3837 8259 3826 8266 3826 8270
3833 8287
TIME...MOT...LOC 2010Z 198DEG 29KT 3834 8274
16Thunderstorm Wind, Greenup
- When
- May 30, 3:25 PM EST
- Where
- Greenup County, 1.28 mi ESE of Flatwoods
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 38.510, -82.700
A Kroger sign was blown down. Winds with this storm were estimated to be around 50 mph.
Thunderstorm Wind, Boyd
- When
- May 31, 5:00 PM EST
- Where
- Boyd County, 0.88 mi SW of Ashland
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Social Media
- Coordinates
- 38.460, -82.640
A tree was blown over and fell onto a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Virginia, May 30 to 31, 20183 deaths · $5.2 million · 55 events
- Debris Flow in North Carolina, May 30, 20182 deaths · $550,000 · 1 event
- Dense Fog in California, May 30, 201820 injured · 1 event
- Rip Current in Texas, May 30, 20181 death · 1 event
- Tornado and Flash Flooding in Illinois, May 30, 2018$350,000 · EF0 · 17 events
- Flash Flood and Hail in Mississippi, May 30, 2018$194,000 · 1.5 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, May 30 to 31, 2018$39,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Mississippi, May 30, 2018$106,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, May 30 to 31, 2018$23,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Texas, May 30, 20182.5 in hail · 18 events
- Hail and Damaging Winds in Oklahoma, May 30, 20181.5 in hail · 13 events
- Damaging Winds in Indiana, May 30, 201855 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750021, 750022.